Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 7, 2018, 4:14 AM EDT for Jefferson County, New York. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 4:14 AM EDT (08:14 UTC)
- Expired
- Aug 7, 2018, 5:15 AM EDT
- In force
- 61 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 56 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 4:58 AM EDT | TSTM WND DMG | 2 Nnw Smithville, NY | LARGE TREE DOWN ACROSS RIDGE RD BETWEEN ROUTE 3 AND ROUTE 75 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 546 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288
WWUS81 KBUF 070814
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
414 AM EDT TUE AUG 7 2018
NYZ007-070915-
Jefferson-
414 AM EDT TUE AUG 7 2018
...A LINE OF STRONG THUNDERSTORMS APPROACHING JEFFERSON COUNTY...
At 414 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles west of Cedar Point State Park
to 15 miles northwest of Oswego. Movement was northeast at 35 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Watertown, Stony Point, Clayton, Adams, Dexter, Glen Park, Kring
Point State Park, Adams Center, Henderson Harbor and Wellesley Island
State Park.
This includes Interstate 81 between exits 39 and 52.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4440 7583 4372 7585 4368 7626 4378 7629
4383 7636 4387 7635 4384 7645 4387 7650
4391 7650 4396 7644 4396 7634 4402 7636
4405 7642 4410 7643 4414 7635 4420 7631
4422 7619 4424 7617 4429 7615 4440 7586
TIME...MOT...LOC 0814Z 247DEG 32KT 4421 7644 4365 7666
$$
HitchcockWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:01 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 7, 2:01 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 201 AM EDT Tue Aug 7 2018 .SYNOPSIS... Showers and thunderstorms will cross the area early this morning, then spread east Tuesday as a weak cool front stalls in the vicinity of the Lower Great Lakes. More unsettled weather is expected on Wednesday when a mid level disturbance will pass over the region. Temperatures through the rest of the work week will remain above normal. && .NEAR TERM /THROUGH TODAY/... A belt of deep subtropical moisture with PW values around 2 inches will advect across the region early this morning while under the broad synoptic lift in the right entrance region of an upper-level jet streak. A broken line of showers will move across the region from west to east in the pre-dawn hours, with scattered thunder also expected. As we near sunrise, this line of showers will push east of the Genesee Valley and into the North country, while also losing a bit of their steam as the upper-level forcing pulls off to the northeast. Otherwise, it will be a warm and muggy night with overnight lows ranging from the lower 70s across the lake plains to the mid and upper 60s in the Southern Tier valleys and across Lewis County. Ongoing showers and thunderstorms this morning will push mainly east of the area during the course of the day as a pre-frontal trough will make its way across the Finger Lakes to the eastern half of the state. The diurnal timing of this system moving over our region will not be conducive for severe weather, mainly due to the minimal morning instability. Stronger convection will probably wait for deeper instability to the east/southeast of our region in the afternoon. In any case, drier air in the mid and upper levels will mix across the western counties during the afternoon. Overall this will limit convection across western and North Central NY. However some linger low-level moisture and enhanced surface convergence along the converging lake breeze boundaries from Niagara County east- southeastward toward Ontario County will provide focus for widely scattered afternoon showers and thunderstorms. It will remain humid today, but not quite as warm as temperatures should top out in the low to mid 80s. This will be some five degrees lower than that of Monday. && .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... Any remaining scattered showers and storms inland from the lakes will end Tuesday evening as better forcing and moisture moves well east of the area. There still will be low moisture, so if there any clearing then fog will develop Tuesday night. Late Tuesday night our attention turns to a shortwave and ill- defined frontal wave across the Ohio Valley. Model guidance continues to differ on the timing due to differences in the sharpness of the trough but in general model consensus is slightly slower than previous runs. Thus, expect most of the showers associated with this feature to hold off until late Tuesday night. Coverage should increase across the western Southern Tier and upper Genesee Valley around mid-day Wednesday due to diurnal destabilization. This will likely result in showers and a few thunderstorms, with precipitation scattered elsewhere. The expected cloud cover and showers will keep temperatures down, with upper 70s to lower 80s on the lake plains and mid 70s for higher terrain. Following the frontal wave, a weak ridge of high pressure will build into the eastern Great Lakes Wednesday night and Thursday. Some ensemble members and the 12Z GGEM are slower which would allow showers to last longer into Wednesday night, but the more likely scenario is that most of the night will be rain free. Then on Thursday a weak and moisture-starved shortwave is forecast to move across southern Ontario, supporting a slight chance of showers during the period. A weak cold front will move southeast and into the area Thursday night. The better upper level support will remain well north across Quebec and northern New England, with widely scattered showers and storms possible across our region as the cold front sags slowly south across the area. Temperatures will continue to be above normal with highs in the mid 80s across the lake plains and around 80 on the hills. Dewpoints will be a notch lower than earlier in the week so it will feel a bit more comfortable. Lows will range from the upper 50s across the interior valleys to the mid to upper 60s across the lake plains. && .LONG TERM /FRIDAY THROUGH MONDAY/... Uncertainty increases during this period as quasi-stationary front remains over or just south of our area and the subsequent evolution of an amplifying upper level trough that evolves into a closed upper low over the region. Shower and thunderstorm chances will be greater across the southern part of the area Friday and over the weekend closer to the frontal boundary. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... A weak cool front will approach the region late early this morning with showers and thunderstorms becoming more widespread over the western counties. Aside from localized MVFR to IFR conditons within this activity, expect VFR conditions through the overnight. Ongoing showers and thunderstorms across far western around daybreak will slowly push east during the course of the day. While there could be some stronger storms over the far western counties early Tuesday morning, the strongest activity will most likely develop Tuesday afternoon, by which time most of the heavier activity will be found east/southeast of our region. Mainly VFR conditions can be expected, with MVFR/IFR conditions in showers and storms. Outlook... Tuesday night...Mainly VFR with a chance of showers...and MVFR/IFR in patchy fog. Wednesday...Mainly VFR with scattered showers and thunderstorms. Thursday...VFR. Friday and Saturday...Mainly VFR. A chance of showers and thunderstorms with brief/local MVFR. && .MARINE... Showers and thunderstorms will develop ahead of a cool front and become more widespread over Lake Erie and the western half of Lake Ontario early this morning. While any of these storms could prompt special marine warnings, general winds and their associated waves will remain below small craft advisory criteria. On Tuesday, ongoing convection at the start of the day will gradually push east away from the lakes during the midday and afternoon. Otherwise, moderate to occasionally fresh southwesterlies will be found at the east ends of both lakes, but conditions should remain below Small Craft Advisory criteria. Winds will then become light with negligible waves across the Lower Great Lakes Tuesday night and Wednesday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Church/JM NEAR TERM...Church/JM SHORT TERM...Apffel LONG TERM...TMA AVIATION...Church/JM MARINE...Church/JM
Hazardous weather outlook, Aug 6, 5:53 PM EDT, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 553 PM EDT Mon Aug 6 2018 NYZ001>008-010>014-019>021-085-072200- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 553 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms are expected on Tuesday. There is a marginal risk that a few of these storms may contain strong, gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-072200- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 553 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms are expected on Tuesday. There is a marginal risk that a few of these storms may contain strong, gusty winds and locally higher waves. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 7, 4:14 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
414 AM EDT TUE AUG 7 2018
NYZ007-070915-
Jefferson-
414 AM EDT TUE AUG 7 2018
...A LINE OF STRONG THUNDERSTORMS APPROACHING JEFFERSON COUNTY...
At 414 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles west of Cedar Point State Park
to 15 miles northwest of Oswego. Movement was northeast at 35 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Watertown, Stony Point, Clayton, Adams, Dexter, Glen Park, Kring
Point State Park, Adams Center, Henderson Harbor and Wellesley Island
State Park.
This includes Interstate 81 between exits 39 and 52.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4440 7583 4372 7585 4368 7626 4378 7629
4383 7636 4387 7635 4384 7645 4387 7650
4391 7650 4396 7644 4396 7634 4402 7636
4405 7642 4410 7643 4414 7635 4420 7631
4422 7619 4424 7617 4429 7615 4440 7586
TIME...MOT...LOC 0814Z 247DEG 32KT 4421 7644 4365 7666
HitchcockThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:55 AM EDT | Special Marine Warning | BUF | 65 min | |
| Aug 7, 4:35 AM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 55 min |
| Aug 7, 4:46 AM EDT | Special Marine Warning | BUF | 46 min | |
| Aug 7, 7:47 AM EDT | Special Weather Statement | BUF | Niagara | 43 min |
| Aug 7, 11:50 AM EDT | Special Weather Statement | BUF | Jefferson | 55 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.